Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 172, NWS Springfield, MO

July 12, 1998Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 12, 1998, 11:47 AM CDT for Howell County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 11:47 AM CDT (16:47 UTC)
Expired
Jul 12, 1998, 2:50 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121648
FFWSGF
MOC091-121950-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 250 PM CDT

* AT 1145 AM A VOLUNTEER WEATHER OBSERVER REPORTED FLOODING ACROSS
  SOUTHERN HOWELL COUNTY.

* WHILE THE PRECIPITATION HAS ENDED ACROSS SOUTHERN HOWELL
  COUNTY...RUNOFF WAS CONTINUING AND SEVERAL LOW WATER CROSSINGS
  ALONG HIGHWAY JJ REMAIN FLOODED.  THE WATER SHOULD CONTINUE TO
  RECEDE IN THESE AREAS DURING THE AFTERNOON.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMHPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:15 AM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 2:15 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SUN JUL 12 1998

RAIN CHANCES TOP THE LIST OF FORECAST PROBLEMS TODAY

KSGF 88D NOT SHOWING THE WIDESPREAD HEAVY RAINFALL THAT EARLIER
FORECASTS HAD INDICATED: THUNDERSTORMS EXTENDED FROM TULSA TO
FAYETTEVILLE AND LITTLE ROCK. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WERE NOTED IN THE FORECAST AREA BUT MOST AREAS WERE
DRY. SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY ACROSS SOUTHEAST
OKLAHOMA AND CENTRAL ARKANSAS BUT NOT MUCH CONFIDENCE IN POSITION.
APPARENTLY THE COMPLEX THAT MOVED THROUGH SATURDAY MORNING SHIFTED
THE EFFECTIVE FRONTAL BOUNDARY SOUTH INTO OKLAHOMA AND ARKANSAS.

00Z MODEL GUIDANCE HAS TRENDED TOWARD THE OLD AVN SOLUTION WHICH
FORMED A LOW OVER THE MIDDLE MISSISSIPPI VALLEY BY MONDAY. AVN/ETA
SIMILAR WITH THEIR TREATMENT OF THIS FEATURE AND THE NGM IS NOT TOO
FAR OFF. MAIN REASON FOR DISCOUNTING THE NGM IS ITS USUAL WET BIAS:
BAND OF ONE QUARTER TO ONE HALF INCH OF RAIN INDICATED OVER EASTERN
KANSAS TONIGHT AND MONDAY. WITH THIS AREA UNDER THE MID LEVEL RIDGE
AND QUITE SOME DISTANCE FROM THE MID LEVEL WAVE IN NORTH DAKOTA...
DON'T SEE PRECIPITATION OCCURRING.

NEED TO CARRY AN UNQUALIFIED CHANCE POP IN SOUTH CENTRAL SECTIONS
TODAY. REST OF FORECAST AREA ONLY REQUIRES A MORNING LOW CHANCE
POP. RAIN THREAT WILL END WHEN 500 MB WAVE AXIS PASSES BY...WHICH
SHOULD OCCUR FROM NORTHWEST TO SOUTHEAST TODAY. FLASH FLOOD WATCH
CAN BE DROPPED. PREFER ETA 2M TEMPERATURES OVER FAN/FWC GUIDANCE.

RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF: MOSTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS
...MAINLY THIS MORNING. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH.
JLN: PARTLY CLOUDY WITH A 30% CHANCE OF MORNING SHOWERS AND
THUNDERSTORMS. HIGH IN THE UPPER 80S. EAST WIND 5 TO 10 MPH.
UNO: MOSTLY CLOUDY WITH A 40% CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH 80 TO 85. EAST WIND 5 TO 10 MPH.
AIZ/VIH: PARTLY CLOUDY. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH.

SGF EB 086/070 087/070 088 08311
JLN EB 088/071 090/071 091 08311

SUTTON

In the hours before

Special weather statement, Jul 12, 9:38 AM CDT, 2 hours 9 minutes before
MOZ097-105-121645-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT SUN JUL 12 1998

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE
FOLLOWING COUNTY...

...IN SOUTH CENTRAL MISSOURI...

SOUTHERN HOWELL

AT 935 AM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE HEAVY RAIN WHICH WAS OVER SOUTHERN HOWELL COUNTY EARLIER HAS
DRIFTED WESTWARD AND WAS NOW AFFECTING EASTERN OZARK COUNTY.  LIGHT
SHOWERS CONTINUE ACROSS SOUTHERN HOWELL COUNTY AND RUNOFF WAS STILL
OCCURRING FROM THE MORNINGS EARLIER HEAVY RAIN.

AN OBSERVER REPORTED THAT A PORTION OF HIGHWAY 160 NEAR CAULFIELD WAS
FLOODED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LINDENBERG

Special weather statement, Jul 12, 9:38 AM CDT, 2 hours 9 minutes before
MOZ097-105-121645-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT SUN JUL 12 1998

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE
FOLLOWING COUNTY...

...IN SOUTH CENTRAL MISSOURI...

SOUTHERN HOWELL

AT 935 AM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE HEAVY RAIN WHICH WAS OVER SOUTHERN HOWELL COUNTY EARLIER HAS
DRIFTED WESTWARD AND WAS NOW AFFECTING EASTERN OZARK COUNTY.  LIGHT
SHOWERS CONTINUE ACROSS SOUTHERN HOWELL COUNTY AND RUNOFF WAS STILL
OCCURRING FROM THE MORNINGS EARLIER HEAVY RAIN.

AN OBSERVER REPORTED THAT A PORTION OF HIGHWAY 160 NEAR CAULFIELD WAS
FLOODED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LINDENBERG

Special weather statement, Jul 12, 10:34 AM CDT, 1 hour 13 minutes before
MOZ097-105-121630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT SUN JUL 12 1998

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE
FOLLOWING COUNTY...

...IN SOUTH CENTRAL MISSOURI...

SOUTHERN HOWELL

AT 1030 AM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT MOST OF
THE PRECIPITATION WHICH PRODUCED THE FLOODING RAINFALL EARLIER HAS
DISSIPATED WITH ONLY A FEW LIGHT SHOWERS REMAINING.  HOWEVER RUNOFF
FROM THE EARLIER HEAVY RAINFALL WAS STILL OCCURRING AND WILL LIKELY
OCCUR DURING THE NEXT HOUR.  THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO CONTINUE THROUGH THE EXPIRATION TIME AT 1135 AM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LINDENBERG
Special weather statement, Jul 12, 10:34 AM CDT, 1 hour 13 minutes before
MOZ097-105-121630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT SUN JUL 12 1998

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE
FOLLOWING COUNTY...

...IN SOUTH CENTRAL MISSOURI...

SOUTHERN HOWELL

AT 1030 AM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT MOST OF
THE PRECIPITATION WHICH PRODUCED THE FLOODING RAINFALL EARLIER HAS
DISSIPATED WITH ONLY A FEW LIGHT SHOWERS REMAINING.  HOWEVER RUNOFF
FROM THE EARLIER HEAVY RAINFALL WAS STILL OCCURRING AND WILL LIKELY
OCCUR DURING THE NEXT HOUR.  THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO CONTINUE THROUGH THE EXPIRATION TIME AT 1135 AM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:31 PM CDTFlash Flood WarningSGFPolk3 hr
Jul 11, 9:22 PM CDTFlash Flood WarningSGFHowell3 hr
Jul 11, 10:40 PM CDTFlash Flood WarningSGFOregon3 hr
Jul 12, 8:34 AM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.